Fetal anticonvulsant syndrome

C P Panayiotopoulos MD PhD (Dr. Panayiotopoulos of St. Thomas' Hospital has no relevant financial relationships to disclose.)
Harvey B Sarnat MD FRCPC MS, editor. (Dr. Sarnat of the University of Calgary has no relevant financial relationships to disclose.)
Originally released November 15, 1999; last updated May 6, 2016; expires May 6, 2019

This article includes discussion of fetal anticonvulsant syndrome, embryofoetal valproate syndrome, hydantoin-barbiturate-carbamazepine embryofoetopathy, fetal hydantoin syndrome, fetal phenytoin syndrome, fetal phenobarbital syndrome, fetal primidone syndrome, fetal trimethadione syndrome, and fetal valproate syndrome. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Fetal anticonvulsant syndrome is a nonfortuitous cluster of a variety of congenital malformations in infants exposed to antiepileptic drugs (AEDs) in utero. These include major congenital malformations such as cardiac and neural tube defects, oro-facial clefts, and hypospadias, minor malformations such as craniofacial dysmorphisms (hypertelorism, flat nasal ridge, low­set ears, microcephaly, short neck) and digital anomalies (hypoplasia of the distal phalanges or nails), as well as cognitive and behavioral disturbances and intrauterine growth retardation. Many investigators have described a specific association between exposure to certain antiepileptic drugs and dysmorphic features of the child, sometimes in combination with major congenital malformations and learning and behavioral problems. Such syndromes with specific patterns of fetal malformations attributed to single antiepileptic drug exposure have been reported, and these are fetal trimethadione syndrome, fetal hydantoin syndrome, fetal barbiturate syndrome, fetal carbamazepine syndrome, and fetal valproate syndrome. However, though some of these congenital abnormalities may be more prominent in association with 1 antiepileptic drug compared with another, it is now generally accepted that the separation of the various syndromes of embryo­fetal exposure to antiepileptic drugs is not as clear­cut as previously thought. Like other teratogens, antiepileptic drugs produce a pattern of major congenital malformations with overlap among the individual antiepileptic drugs (Harden et al 2009b); there is a considerable overlap in facial features in children exposed to different antiepileptic drugs, and many of those features also frequently occur among unexposed children. Major congenital malformations seen more frequently with valproate, such as neural tube defects, can also occur following exposure to other antiepileptic drugs, demonstrating that this is not an antiepileptic drug­specific major congenital malformation.

Key points

 

• Fetal anticonvulsant syndrome is a nonfortuitous cluster of a variety of congenital malformations in infants exposed to antiepileptic drugs in utero.

 

• Symptoms and signs of fetal anticonvulsant syndrome consist of major congenital malformations, minor malformations, cognitive and behavioral disturbances, and intrauterine growth retardation.

 

• A specific association between exposure to certain antiepileptic drugs and dysmorphic features of the child, sometimes in combination with major congenital malformations and learning and behavioral problems, has been described particularly in relation to phenytoin, phenobarbital, and valproate.

 

• It is now generally accepted that the separation of the various syndromes of embryo­fetal exposure to antiepileptic drugs is not as clear­cut as previously thought.

 

• The highest risk of major congenital malformations and of adverse cognitive outcomes is with polytherapy (mainly combination of valproate and lamotrigine).

 

• With monotherapy the highest risk of major congenital malformations is found with valproate followed by topiramate.

 

• Monotherapy with lamotrigine, carbamazepine, and levetiracetam has a low risk of major congenital malformations, near 2.5%.

 

Folic acid taken at the time of conception decreases the risk of adverse outcomes.

 

• The preconception management is the cornerstone for care of women with epilepsy who wish to become pregnant.

Historical note and terminology

In 1963, Müllers-Kuppers reported a child with cleft palate, microcephaly, malrotation of the intestine, speech problems, and intellectual disability after in utero exposure to mephenytoin (Mullers-Kuppers 1963). Janz and Fuchs retrospectively reviewed 426 pregnancies of epileptic mothers; although the mothers demonstrated an increased miscarriage and stillbirth rate, the incidence of malformations was not significantly different from that of the local healthy population (Janz and Fuchs 1964). Subsequently in 1965, Centa and Rasore-Quartino reported a case in which congenital heart disease developed after in utero exposure to phenytoin and phenobarbital (Centa and Rasore-Quartino 1965). Melchior and colleagues described oro-facial clefts after in utero exposure to primidone and phenobarbital (Melchior et al 1967). Meadow reported 6 children who were exposed to anticonvulsant medication in utero showing oro-facial clefts, which in 4 cases were accompanied by other dysmorphic facial features and congenital heart disease (Meadow 1968). He observed that many antiepileptic drugs have folic acid-antagonist properties. He also noticed that the antiepileptic drug-induced pattern of malformations was similar to the 1 seen after unsuccessful attempts to induce abortion with folic acid antagonists.

Subsequently, specific patterns of fetal malformations associated with single antiepileptic drug exposures were reported. In 1970, German and colleagues reported the teratogenic effect of trimethadione (German et al 1970), and later Zackai and colleagues coined the term “fetal trimethadione syndrome” (Zackai et al 1975). Several other reports of fetal anticonvulsant exposure syndromes have been reported, but 1 of the best known is probably the fetal hydantoin syndrome (Loughnan et al 1973). The initial descriptions of phenytoin teratogenicity in humans were published in the 1960s and early 1970s (Pantarotto 1965; Meadow 1968; Hill et al 1973; Loughnan et al 1973). In 1966, Massey reported the teratogenic effect of phenytoin in mice (Massey 1966). Hanson and Smith coined the term “fetal hydantoin syndrome” (Hanson and Smith 1975). With time, it became evident that the separation of the various syndromes of embryo-fetal exposure to antiepileptic drugs was not as clear-cut as previously thought (Speidel and Meadow 1972; Kelly 1984a; Aicardi 1992).

Our knowledge concerning the risks of major congenital malformations in association with exposure to antiepileptic drugs has increased substantially thanks to the establishment of epilepsy and pregnancy registers from the late 1990s. Reviews elaborate on the chronology of the reports and the progress made in our understanding of the teratogenic effects of antiepileptic drugs (Harden et al 2009b; Tomson and Battino 2012; Vajda et al 2014; Pennell 2015; Tomson et al 2015).

Authors' comments on nomenclature. The term “anticonvulsant drug” is traditionally used as synonymous with “antiepileptic drug”, though not all antiepileptic drugs are anticonvulsant (see, for example, ethosuximide). Currently antiseizure drug is the preferred term instead of antiepileptic or anticonvulsant drug in order to emphasize that in humans these drugs affect the epileptic seizures (antiseizure action) and not the epilepsy itself (antiepileptic action).

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.